Article

Kounis syndrome secondary to intravenous cephalosporin administration

Sunkavalli Venkateswararao1, Gopalan Rajendiran2★, Rathakrishnan Shanmuga Sundaram1★ Corresponding author

  1. 1Godavarthi Mounika Department of Pharmacy Practice, PSG College of Pharmacy, India.
  2. 2Department of Cardiology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India.

CORRESPONDENCE

Gopalan Rajendiran

Department of Cardiology, PSG Institute of Medical Sciences and Research, Coimbatore, Tamil Nadu, India.

rajeng68@gmail.com

Received: 03-10-2014; Revised: 25-05-2015; Accepted: 29-05-2015.

Volume 6, Issue 4 · pp. 225–227 · PUBLISHED 2015 · DOI: 10.4103/0976-500X.171877

View on JPP original site ↗

ABSTRACT

Kounis syndrome is a clinical condition due to hypersensitivity that culminates into acute coronary syndrome (ACS) which can be fatal. A 36‑year‑old male with no conventional coronary risk factors presented elsewhere with a history of fever for 4 days, cough with expectoration, diarrhea and was treated with cephalosporin (Inj. Cefotaxime as an infusion) along with analgesics. He experienced generalized itching 5 minutes after cefotaxime infusion followed by sweating, headache, chest pain with facial and periorbital swelling for which he was rushed to our hospital. On examination he was afebrile with a low blood pressure. Electrocardiogram taken at an outside hospital revealed incomplete right bundle branch block and ST depression V3–V5. Investigations showed increase in troponin T. He was managed with anti‑histamines and standard protocol for treatment of ACS. Coronary angiogram revealed normal coronaries. The patient improved symptomatically with treatment and was discharged on an anti‑platelet, nitrate and a statin.

KEYWORDS

Open in new tab

REFERENCES

As published

Showing references and in-text citations exactly as published.

    Cite this article

    SELECT FORMAT

    Venkateswararao, S., Rajendiran, G., & Sundaram, R. S. (2015). Kounis syndrome secondary to intravenous cephalosporin administration. Journal of Pharmacology and Pharmacotherapeutics, 6(4), 225–227. https://doi.org/10.4103/0976-500X.171877